Nebraska, 2007

Tornadoes and Hail in Nebraska, June 21, 2007

June 21, 2007 · NWS LBF · 24 events in 10 counties and zones

A surface front located across the Sandhills provided focus for outbreak of severe weather including numerous reports of tornadoes. Strong storms also dropped out of South Dakota and quickly turned tornadic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$354,000
Crop damage
$370,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A surface front located across the Sandhills provided focus for outbreak of severe weather including numerous reports of tornadoes. Strong storms also dropped out of South Dakota and quickly turned tornadic. Additional storms moved out of Northeast Colorado and brought large hail to Southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 1:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT THU JUN 21 2007

.SYNOPSIS...
    AT 18Z...THERE WAS A SURFACE BOUNDARY FROM NORTHEAST TO
SOUTHWEST NEBRASKA AND A CLOSED LOW OVER NORTHEAST COLORADO. THE DRY
LINE STRETCHED FROM JUST WEST OF OGALLALA THROUGH EASTERN AND SOUTH
CENTRAL COLORADO. SURFACE DEWPOINTS WERE IN THE 60S NORTH AND EAST
OF A LINE FROM CHADRON THROUGH OGALLALA TO HOLDREGE. THE SATELLITE
DERIVED PRECIPITABLE WATER WAS AT OR ABOVE 25MM FROM MERRIMAN
THROUGH THEDFORD TO EAST OF MCCOOK. THE VISIBLE IMAGERY INDICATED
CUMULUS CLOUDS DEVELOPING IN A LINE OVER NORTHEAST COLORADO FROM
ABOUT BRUSH TO DENVER. OTHER CUMULUS CLOUDS WERE DEVELOPING IN NORTH
CENTRAL NEBRASKA FROM THEDFORD TO VALENTINE.
&&

.SHORT TO MEDIUM RANGE DISCUSSION...
    THERE IS NOT MUCH TO PUSH THE SURFACE FRONT FAR FROM WHERE IT
IS. WITH ABUNDANT MOISTURE AND STRONG INSTABILITY...IT IS REASONABLE
TO EXPECT AT LEAST SCATTERED THUNDERSTORMS TO DEVELOP. WITH THE
BOUNDARY IN THE AREA AND THE ASSOCIATED CONVERGENCE AND ELEVATED
FRONTOGENESIS THERE IS A REAL THREAT OF A CONVECTIVE SYSTEM
DEVELOPING OVER WESTERN NEBRASKA AND TRACKING TO THE NORTHEAST ALONG
THE BOUNDARY. THE LOCATION OF THE PRECIPITABLE WATER AND DEWPOINT
GRADIENT WOULD SUGGEST THAT CONVECTIVE INITIATION WILL BE NORTH AND
EAST OF NORTH PLATTE. SO WE HAVE THE HIGHEST PROBABILITIES IN NORTH
CENTRAL NEBRASKA. WITH VERY HIGH SB-CAPE IN SOUTHWEST NEBRASKA...WE
THINK THAT THE SEVERE POTENTIAL MAY BE FARTHER SOUTHWEST THAN THE
CURRENT OUTLOOK INDICATES. THE SURFACE BASED CONVECTIVE INITIATION
IS OVER 100J/KG...BUT THE LIFT ALONG THE BOUNDARY MAY BE ENOUGH TO
OVERCOME THAT.
    AFTER THE CONVECTION TONIGHT...IT APPEARS THAT HOT DRY WEATHER
IS ON TAP THROUGH THE WEEKEND.
&&

.MEDIUM TO LONG RANGE DISCUSSION...
    BY EARLY TUESDAY...A SURFACE FRONT MAKES ITS WAY ONTO THE
NORTHERN PLAINS. CONVERGENCE ALONG THE FRONT WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS TO NORTHERN NEBRASKA...THOUGH THE BEST
CHANCES APPEAR TO BE FARTHER NORTH. IT APPEARS THAT THE FRONT WILL
NOT GO THROUGH NEBRASKA BEFORE IT BECOMES STATIONARY AND MOVES BACK
TO THE NORTH WEDNESDAY NIGHT AND THURSDAY. HOWEVER...ITS PRESENCE
WARRANTS AT LEAST A MENTION OF THUNDERSTORMS IN NORTHERN NEBRASKA
TUESDAY THROUGH WEDNESDAY NIGHT. OTHERWISE...THE BIG STORY IS
PERSISTENT HEAT TUESDAY THROUGH THURSDAY OVER MOST OF WESTERN AND
NORTH CENTRAL NEBRASKA.
&&

.AVIATION...
    A FRONTAL BOUNDARY WILL PUSH SOUTH TONIGHT ACROSS NEBRASKA WITH
SCATTERED CONVECTION TO IMPACT ALL TWEB ROUTES. STRATUS MAY ALSO
IMPACT EASTERN PORTIONS OF ALL ROUTES EAST OF THE NEBRASKA PANHANDLE
WHERE MVFR CONDITIONS COULD BE MET AFTER MIDNIGHT THROUGH 15Z
FRIDAY. BEYOND VFR CONDITIONS THROUGHOUT AS THE FRONT PUSHES
SOUTHEAST INTO NORTHERN KANSAS AND THE UPPER RIDGE BUILDING EAST FOR
INCREASING SUBSIDENCE FOR FEWER CLOUDS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/KECK
Hazardous weather outlook, Jun 21, 2:22 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT THU JUN 21 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-221000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT THU JUN 21 2007 /222 PM MDT THU JUN 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SURFACE BOUNDARIES DRAPED
ACROSS WESTERN AND NORTHERN NEBRASKA. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF A LINE
EXTENDING FROM CHAPPELL IN DEUEL COUNTY TO EUSTIS IN FRONTIER
COUNTY. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD INTO THE HIGH
PLAINS FOR FRIDAY...LIMITING THUNDERSTORM DEVELOPMENT WEST OF A
VALENTINE TO BURWELL LINE. EAST OF THIS LINE...THUNDERSTORMS ARE
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS
TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO BREAK DOWN ON
MONDAY AS A TROF OF LOW PRESSURE MOVES ACROSS SOUTHERN CANADA.
THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY...MAINLY
NORTH OF INTERSTATE 80. AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

The radar

The North Platte radar (KLNX), 46 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
June 21, 4:30 PM CST to 4:35 PM CST
Where
McPherson County, 8 mi N of Tryon
Measured
1.25 in hail
Property damage
$12,000
Reported by
Public
Coordinates
41.666, -100.970

Hail, Chase

When
June 21, 4:20 PM MST to 4:40 PM MST
Where
Chase County, 4 mi SW of Wauneta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.379, -101.424

Hail, Lincoln

When
June 21, 5:29 PM CST
Where
Lincoln County, 2 mi E of (Lbf)bird Fld North
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.642

Hail, Keya Paha

When
June 21, 5:41 PM CST
Where
Keya Paha County, 6 mi SE of Springview
Measured
0.88 in hail
Reported by
Public
Coordinates
42.759, -99.646

Hail, Logan

When
June 21, 5:45 PM CST
Where
Logan County, 3 mi SE of Stapleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.449, -100.479

Hail, Rock

When
June 21, 6:14 PM CST
Where
Rock County, 8 mi NE of Bassett
Measured
2 in hail
Property damage
$45,000
Crop damage
$75,000
Reported by
Public
Coordinates
42.662, -99.409

Funnel Cloud, Rock

When
June 21, 6:30 PM CST
Where
Rock County, 4 mi N of Bassett
Reported by
Emergency Manager
Coordinates
42.638, -99.520

Hail, Custer

When
June 21, 6:35 PM CST
Where
Custer County, 2 mi N of Callaway
Measured
0.88 in hail
Reported by
Public
Coordinates
41.329, -99.930

Hail, Rock

When
June 21, 6:35 PM CST
Where
Rock County, 4 mi NE of Bassett
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$35,000
Reported by
Public
Coordinates
42.621, -99.464

Hail, Rock

When
June 21, 6:42 PM CST
Where
Rock County, 6 mi W of Bassett
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.580, -99.638

Hail, Cherry

When
June 21, 6:55 PM CST
Where
Cherry County, 5 mi SE of Valentine
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$55,000
Reported by
Public
Coordinates
42.819, -100.480

Hail, Cherry

When
June 21, 7:02 PM CST
Where
Cherry County, 1 mi E of Valentine
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$35,000
Reported by
Law Enforcement
Coordinates
42.870, -100.530

Tornado, Cherry

When
June 21, 7:05 PM CST
Where
Cherry County, 8 mi NW of Merritt Res
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
42.712, -101.041

Brief touchdown with no damage reported as tornado quickly lifted.

Hail, Rock

When
June 21, 7:07 PM CST
Where
Rock County, 4 mi S of Newport
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$45,000
Reported by
Law Enforcement
Coordinates
42.542, -99.330

Tornado, Cherry

When
June 21, 7:15 PM CST to 7:21 PM CST
Where
Cherry County, 3 mi N of Cody to Cody
Rating
EF1
Path length
3 mi
Path width
50 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.973, -101.250

A tornado touched down a few miles north of Cody and moved south. In the path, the tornado tore the roof off a shop, destroyed a barn, twisted iron feed bunks, and snapped trees in a wind break. The main household was not damaged and no injuries were reported.

Hail, Cherry

When
June 21, 7:25 PM CST
Where
Cherry County, 4 mi ENE of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.652, -100.857

Hail, Rock

When
June 21, 7:30 PM CST to 7:50 PM CST
Where
Rock County, 18 mi NNE of Rose
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$55,000
Reported by
Public
Coordinates
42.440, -99.335

Golfball hail for 20 minutes along northern shore of Pony Lake.

Hail, Sheridan

When
June 21, 6:35 PM MST
Where
Sheridan County, 7 mi N of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.171, -102.580

Hail, Sheridan

When
June 21, 6:35 PM MST to 6:40 PM MST
Where
Sheridan County, Hay Spgs
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.680, -102.680

Thunderstorm Wind, Sheridan

When
June 21, 6:35 PM MST
Where
Sheridan County, 7 mi N of Antioch
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
42.171, -102.580

Several tree limbs over 4 inches brought down by thunderstorm wind gusts.

Hail, Sheridan

When
June 21, 6:50 PM MST to 7:15 PM MST
Where
Sheridan County, 5 mi NW of Bingham
Measured
1 in hail
Reported by
Public
Coordinates
42.071, -102.149

Hail, Grant

When
June 21, 7:13 PM MST
Where
Grant County, 1 mi N of Ashby
Measured
1 in hail
Reported by
Public
Coordinates
42.035, -101.920

Hail, Rock

When
June 21, 8:15 PM CST
Where
Rock County, 20 mi NE of Rose
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
42.404, -99.194

Hail, Grant

When
June 21, 7:26 PM MST
Where
Grant County, Ashby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.020, -101.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44335, 44339, 44342, 44345, 44348, 44352, 44330, 44355, 44358, 44359, 44363, 44367, 44399, 44369, 44407, 44387, 44389, 44390, 44391, 44412, 44392, 44394, 44395, 44396.